Discussions that mention strattera

ADD / ADHD board


Hi

I am new here but I need some advice about my sons medication. The Dr diagnosed him with ADHD a couple months ago. He already has Acute stress disorder and PTSD. When his hair started falling out and he chewed his fingers to the point of infection they thought it was time for meds.

They put him on Zoloft to start out but it made him so agressive and angry. They put him on Strattera. It has been a wonder drug for him. His fingers and nails have healed and his hair is growing back. The Dr was hesitant on putting him on Strattera because my son is small to begin with. He wanted to watch his weight.

He has been on Strattera for almost 3 months now and has lost 5 lbs. He is almost 8 and is weighing in at 45 lbs. I have to make a follow up appt for him soon because he is almost out of meds. I am so afraid the Dr is going to pull him off this med that is working so well for him.

My friend was telling me to give him weekend breaks from the meds but I am afraid he would have withdrawls. I know I need to call the Dr about this but I wanted to try and get opinions because my Dr is a pain to get ahold of.

Has anyone ever not given your kids their meds for weekends? Or skip a day? Just to try and get them to eat. I am so confused about these meds.
In answer to your question about withdrawals from Strattera. My son (now 18 & no longer medicated) was placed on Strattera when it was still considered a "new" drug. He too was a thin boy...but mostly due to high energy levels and genetics. He did not lose weight while on the drug, but he did have a difference in appetite.

I would give him weekend and school break holidays from Strattera. I did this with the blessings of his pediatrician. I was told because Stattera is NOT a stimulant drug (no amphetamines) the reaction or withdrawal would not be so prevalent. The biggest difference I noticed were his energy levels would spike for the time he was not medicated, but he didn't seem to have much other effects.

I would talk to your sons doctor about your desire for "drug holidays" and see where he/she stands on the issue. Also with the weight loss your son is experiencing, have you considered giving him any kind of supplements? Not a weight gain supplement but just a nutritional one, like Ensure or something of the sort, just to make sure he is getting all the nutrients he needs.

Hope this helps...if even only a little :)

Angela